Search | Search by Center | Search by Source | Keywords in Title
Niznik JD, Zhao X, Slieanu F, Mor MK, Aspinall SL, Gellad WF, Ersek M, Hickson RP, Springer SP, Schleiden LJ, Hanlon JT, Thorpe JM, Thorpe CT. Effect of Deintensifying Diabetes Medications on Negative Events in Older Veteran Nursing Home Residents. Diabetes Care. 2022 Jul 7; 45(7):1558-1567.
OBJECTIVE: Guidelines advocate against tight glycemic control in older nursing home (NH) residents with advanced dementia (AD) or limited life expectancy (LLE). We evaluated the effect of deintensifying diabetes medications with regard to all-cause emergency department (ED) visits, hospitalizations, and death in NH residents with LLE/AD and tight glycemic control. RESEARCH DESIGN AND METHODS: We conducted a national retrospective cohort study of 2,082 newly admitted nonhospice veteran NH residents with LLE/AD potentially overtreated for diabetes (HbA1c 7.5% and one or more diabetes medications) in fiscal years 2009-2015. Diabetes treatment deintensification (dose decrease or discontinuation of a noninsulin agent or stopping insulin sustained 7 days) was identified within 30 days after HbA1c measurement. To adjust for confounding, we used entropy weights to balance covariates between NH residents who deintensified versus continued medications. We used the Aalen-Johansen estimator to calculate the 60-day cumulative incidence and risk ratios (RRs) for ED or hospital visits and deaths. RESULTS: Diabetes medications were deintensified for 27% of residents. In the subsequent 60 days, 28.5% of all residents were transferred to the ED or acute hospital setting for any cause and 3.9% died. After entropy weighting, deintensifying was not associated with 60-day all-cause ED visits or hospitalizations (RR 0.99 [95% CI 0.84, 1.18]) or 60-day mortality (1.52 [0.89, 2.81]). CONCLUSIONS: Among NH residents with LLE/AD who may be inappropriately overtreated with tight glycemic control, deintensification of diabetes medications was not associated with increased risk of 60-day all-cause ED visits, hospitalization, or death.